Wyoming, 2015

Blizzard in Wyoming, December 17 to 18, 2015

December 17 to 18, 2015 · NWS CYS · 2 events in 2 counties and zones

Very strong west to southwest winds with gusts of 60 to 70 mph and a fresh snowpack produced frequent whiteouts with near zero visibilities and significant drifting snow. Interstate 80 in the vicinity of the southern Laramie Range summit and between Laramie and Rawlins was closed for several hours.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong west to southwest winds with gusts of 60 to 70 mph and a fresh snowpack produced frequent whiteouts with near zero visibilities and significant drifting snow. Interstate 80 in the vicinity of the southern Laramie Range summit and between Laramie and Rawlins was closed for several hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 17, 4:33 PM MST, 17 minutes earlier.

Area forecast discussion, Dec 17, 4:33 PM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MST THU DEC 17 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 431 PM MST THU DEC 17 2015

MAIN CHANGE FROM THIS MORNING'S UPDATE IS THE ISSUANCE OF A GROUND
BLIZZARD WARNING FOR THE ELK MOUNTAIN/ARLINGTON AREA AND SOUTHERN
LARAMIE SUMMIT INCLUDING VEDAUWOO. BLOWING SNOW CONDITIONS ARE
ALREADY EXTREMELY POOR IN THESE LOCATIONS WITH WINDS EXPECTED TO
STEADILY INCREASE THIS EVENING MAKING MATTERS WORSE. WITH A GOOD
SNOWPACK STILL ON THE GROUND IN THESE AREAS...THE COMBINATION OF
STRONG WINDS AND LOOSE SNOW SHOULD PRODUCE LONG TERM WHITE OUT
CONDITIONS ACROSS THESE AREAS...WARRANTING THE GROUND BLIZZARD
WARNING. WILL MAINTAIN THE HIGH WIND WARNING ELSEWHERE AS BLOWING
SNOW CONDITIONS ARE NOT EXPECTED TO BECOME AS SEVERE.
OTHERWISE...MADE MENTION FOR AREAS OF BLOWING SNOW IN THE FORECAST
FOR OTHER LOCATIONS IN THE MOUNTAINS AND HIGH VALLEYS THAT MAY SEE
REDUCED VISIBILITIES DUE TO BLOWING SNOW...BUT WILL NOT SEE AS
STRONG OF WINDS.

STRONG WAA TONIGHT AND FRIDAY WILL BRING STEADILY RISING TEMPS TO
THE FORECAST AREA FROM WEST TO EAST...ALTHOUGH VERY COLD
TEMPERATURES ARE STILL LIKELY TONIGHT ACROSS THE PLAINS AS THE
PROCESS OF SCOURING OUT THE COLD AIRMASS COULD BE SLOW. LIGHT
SNOW SHOWERS WILL CONTINUE ON AND OFF IN THE MOUNTAINS THROUGH
FRIDAY.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 431 PM MST THU DEC 17 2015

MILDEST DAY OF THE PERIOD WILL BE SATURDAY AS THE UPPER FLOW BACKS
TO SW BEHIND DEPARTING UPPER RIDGE AND DOWNSLOPE FLOW DEVELOPS.
HAVE UNDERCUT GUIDANCE MINS A BIT AS SNOWCOVER SHOULD ACT TO
HINDER WARMING SOMEWHAT. NEXT SHORTWAVE WILL CROSS THE REGION
SUNDAY BRINGING A LITTLE COOLER AIR AS WELL AS SOME HIGHER MTN
SNOW SHOWERS. A SOMEWHAT UNSETTLED PATTERN THEN SEEN FOR THE EARLY
TO MID PART OF NEXT WEEK AS A BROAD UPPER CYCLONIC FLOW PATTERN
SETS UP OVER MUCH OF THE CONUS. THIS WILL BRING SEVERAL RIPPLES OF
ENERGY IN THE FLOW WITH OCCASIONAL ENHANCEMENTS OF MID AND UPPER
LEVEL MOISTURE SO OCCASIONAL SNOW SHOWERS EXPECTED OVER THE HIGHER
MTNS MUCH OF THIS TIME. MAINLY DRY OVER THE PLAINS DUE TO
DOWNSLOPE WIND FLOW WITH TEMPERATURES CLOSE TO SEASONAL AVERAGES.
SOME WINDINESS AS WELL IN ASSOCIATION WITH PASSING DISTURBANCES
ENHANCING THE SURFACE PRESSURE GRADIENT AT TIMES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 431 PM MST THU DEC 17 2015

MAINLY VFR EXPECTED FOR ALL TERMINALS THROUGH THE PERIOD BUT KRWL
MAY HAVE OCNL MVFR CIGS OVERNIGHT INTO FRIDAY MORNING. INCREASING
WINDS EXPECTED FROM KRWL TO KCYS TONIGHT WHICH COULD PRODUCE
LOWERED VSBYS IN BLOWING SNOW AT TIMES.

&&

.FIRE WEATHER...
ISSUED AT 431 PM MST THU DEC 17 2015

NO FIRE WEATHER CONCERNS THROUGH THE WEEKEND.  STRONG WINDS WILL
CONTINUE IN THE WIND PRONE AREAS TONIGHT INTO FRIDAY AFTERNOON.
MINIMUM AFTERNOON HUMIDITY VALUES WILL GENERALLY BE GREATER THAN
40 PERCENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...GROUDN BLIZZARD WARNING UNTIL 3 PM MST FRIDAY FOR
     WYZ110-116.

     HIGH WIND WARNING UNTIL 3 PM MST FRIDAY FOR WYZ117.

     HIGH WIND WARNING FROM 11 PM THIS EVENING TO 3 PM MST FRIDAY FOR
     WYZ115.

     HIGH WIND WARNING UNTIL 3 PM MST FRIDAY FOR WYZ106.

NE...NONE.
&&

SHORT TERM...RJM
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...RJM
Hazardous weather outlook, Dec 17, 12:01 PM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1201 PM MST THU DEC 17 2015

WYZ101>105-107>109-111>114-118-119-181915-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
1201 PM MST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDS WILL BECOME MODERATE TO STRONG AT TIMES ACROSS CARBON AND
ALBANY COUNTIES THIS EVENING THROUGH TONIGHT...WITH BLOWING SNOW
CONDITIONS LIKELY. SIGNIFICANTLY REDUCED VISIBILITIES AND SLICK
ROADS ARE LIKELY WITH THE BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY CONDITIONS ARE LIKELY FRIDAY THROUGH SUNDAY WITH WEST TO
SOUTHWEST WINDS GUSTING TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-181915-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1201 PM MST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

VERY STRONG WINDS WITH BLOWING SNOW CONDITIONS ARE LIKELY FOR THE
WIND PRONE AREAS OF SOUTHEAST WYOMING LATE THIS AFTERNOON THROUGH
FRIDAY AFTERNOON. HIGH WIND WARNINGS WITH EMPHASIS ON POSSIBLE
GROUND BLIZZARD CONDITIONS HAVE BEEN POSTED. WEST TO SOUTHWEST
WINDS 35 TO 50 MPH WITH GUSTS OF 60 TO 70 MPH WILL BE POSSIBLE
ALONG WITH VERY HAZARDOUS TRAVEL IN BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY STRONG WINDS CAN BE EXPECTED ON AN ALMOST DAILY BASIS THROUGH
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ106-110-115>117-181915-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-LARAMIE VALLEY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
1201 PM MST THU DEC 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Dec 17, 4:11 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MST THU DEC 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/17/2015  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH.

&&

DDEAL
Local storm report, Dec 17, 4:43 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MST THU DEC 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/17/2015  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            FOOTE CREEK WYDOT SITE.

&&

MJAMSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, North Snowy Range Foothills

When
December 17, 4:50 PM MST to December 18, 10:50 AM MST
Where
North Snowy Range Foothills forecast zone
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Visibilities were frequently less than a quarter mile in blowing and drifting snow along Interstate 80 at Arlington, Elk Mountain, Foote Creek and Cooper Cove, and Strouss Hill.

Blizzard, South Laramie Range

When
December 18, 3:00 AM MST to 10:50 AM MST
Where
South Laramie Range forecast zone
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Visibilities were frequently less than a quarter mile in blowing and drifting snow along Interstate 80 at the Summit, Summit East, Vedauwoo and Lone Tree.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613309, 613310.